Hail, Cheyenne
- When
- July 15, 1:00 PM MST
- Where
- Cheyenne County, 0.4 mi WNW of Arapahoe
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 38.852, -102.177
Estimated time of report from radar.
During the afternoon a severe thunderstorm moved south along the Kansas/Colorado border in Cheyenne County. The storm produced two tornadoes, one south of Arapahoe and another southeast of Cheyenne Wells.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
During the afternoon a severe thunderstorm moved south along the Kansas/Colorado border in Cheyenne County. The storm produced two tornadoes, one south of Arapahoe and another southeast of Cheyenne Wells. The tornado south of Arapahoe damaged a farm house and broke off trees nearby. South of the farm the tornado broke off three power poles. No damage was reported with the second tornado. The storm also produced hail up to baseball size and broke tree branches south of Arapahoe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 15, 12:48 PM MST, 12 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 148 PM MDT FRI JUL 15 2016 .SHORT TERM...(This afternoon through Tonight) Issued at 147 PM MDT Fri Jul 15 2016 Thunderstorms have already developed in vicinity of meso low near the Colorado and Kansas border. SB CAPE exceeds 3000 J/KG with axis extending along and ahead of stalled front (currently near Goodland)in northeast to southeast orientation. Strong mid level flow along with veering wind profiles have resulted in effective helicity values exceeding 300 m2/s2 overlapping this strong region of CAPE. LCLs are a little high in favorable warm sector, however tornadic threat exists considering high CAPE/shear environment. Large hail (baseball size or larger) and strong microbursts will be threats with the activity this afternoon. High resolution guidance shows this activity increasing in coverage and eventually merging into a MCS as shortwave (nose of which is in central Colorado) moves over this stalled front. This is then shown to dive south along CAPE axis, which puts the peak threat for severe weather no through around 00z in our CWA. Increasing ascent and the possibility that the front begins to lift back north raises the possibility that additional activity (likely elevated) could develop across much of our CWA this afternoon/evening. Some guidance has shown possibility for elevated convective activity developing later in the evening and overnight behind the departing MCS, so I lingered slight chances in our north and east where this weaker signal is shown. A similar air mass as this morning is indicated overnight and depending on clearing we should have similar low temps (60-66). .LONG TERM...(Saturday through Friday) Issued at 143 PM MDT Fri Jul 15 2016 Saturday and Sunday: Isolated to scattered thunderstorms mainly across far southwest Nebraska will be possible Saturday afternoon with isolated thunderstorm chances elsewhere as a weak shortwave traverses the region. A ridge will begin to slowly build into the central Plains through the day on Sunday with an axis centered in northern TX and southern OK. Moisture levels will increase in the western portions of the CWA along the edge of the ridge which could lead to slight chances for afternoon/evening thunderstorms on Sunday and Monday. There will be modest mid-afternoon instability on Sunday and good instability on Monday. Tuesday through Thursday: High pressure ridge at the H5 lvl will approach 600dam by early Tuesday, remaining locked in over the region through the forecast period. Afternoon high temperatures will reach or slightly exceed 100 degrees across much of the CWA with dew points in the 50 to 55 degree range on Wednesday and Thursday. PoPs are nearly nil Tuesday through Thursday as the ridge will prevail and dry, hot, weather will dominate the central High Plains. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1141 AM MDT Fri Jul 15 2016 Primary aviation concern will be thunderstorm activity at both KGLD and KMCK. Early in the TAF period showers/thunderstorms are in the process of moving within the vicinity/over KMCK and should be east of the terminal after another hour. Additional (strong to severe) thunderstorm activity is expected to develop near the Colorado state line with activity increasing in coverage through the afternoon and spreading south and east. This should impact KGLD and move within the vicinity of KMCK. Activity should transition out of the vicinity of both terminals by late evening. Lingering low level moisture could lead to periods of stratus development around 1200-2500 kft...mainly around sunrise. I was not confident enough to introduce this as guidance is showing a very large spread and consensus is favoring VFR at both terminals. && .GLD Watches/Warnings/Advisories... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DR LONG TERM...TL AVIATION...DR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1040 AM MDT FRI JUL 15 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161645- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 1040 AM MDT FRI JUL 15 2016 /1140 AM CDT FRI JUL 15 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON ALONG THE COLORADO STATE LINE AND SPREAD SOUTH AND EAST ACROSS THE ENTIRE TRI STATE AREA THROUGH THE EVENING. LARGE HAIL...POSSIBLY UP TO BASEBALL SIZE...AND DAMAGING WIND GUSTS WILL BE THE PRIMARY THREATS. A TORNADO CANNOT BE RULED OUT DURING THE LATE AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SATURDAY AND SUNDAY...SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED MAINLY DURING THE EVENING AND OVERNIGHT HOURS. SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...STRONG WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 1 PM MDT (2 PM CDT).
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 104 PM MDT FRI JUL 15 2016 COZ091-092-KSZ013-027-151915- KIT CARSON COUNTY CO-CHEYENNE COUNTY CO-WALLACE KS-SHERMAN KS- 104 PM MDT FRI JUL 15 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIT CARSON AND NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO... NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 115 PM MDT... AT 103 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15 MILES SOUTH OF KANORADO...MOVING SOUTHEAST AT 30 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STORM MAY STRENGTHEN RAPIDLY...THOSE IN THE IMPACTED AREA SHOULD STAY ALERT FOR POSSIBLE WARNINGS. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN KIT CARSON AND NORTHEASTERN CHEYENNE COUNTIES IN EAST CENTRAL COLORADO... NORTHWESTERN WALLACE COUNTY IN WEST CENTRAL KANSAS AND SOUTHWESTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 168 AND 169. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3902 10229 3927 10215 3919 10175 3890 10189 TIME...MOT...LOC 1903Z 297DEG 25KT 3911 10205 JRM
The Goodland radar (KGLD), 70 km away, was scanning. The volume nearest the first event began at 19:57 UTC.
3 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
Estimated time of report from radar.
An individual from the public reported a tornado five miles south of Arapahoe. Based on the tornadic circulation on radar, the tornado began northeast of the CR N/CR 51 intersection and crossed CR N as it moved south. The tornado caused damage to a farmstead on the east side of CR 51 south of the CR M/CR 51 intersection. Damage included trees being broken off and losing most of the shingles and roofing material off the house on the north side of the roof. The tornado also broke off three electrical poles along CR 51 roughly a quarter mile south of the house. The tornado lifted near the CR L/CR 51 intersection.
Tree branches were broken.
Law Enforcement reported a tornado seven miles southeast of Cheyenne Wells. Based on the time of the report and the tornadic circulation on radar, the tornado formed northeast of the CR M/CR 49 intersection and crossed CR M and CR L as the tornado moved south. After crossing CR L the tornado abruptly turned west and crossed CR 49 south of the CR L/CR 49 intersection. The tornado then continued south parallel to CR 49 until the tornado ended. No damage was reported with this tornado.
The hail damaged car windows and stripped the bark off of trees.
Significant hail damage was done to vehicles and buildings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyThe tornado archive for Colorado, 2016Warnings in Colorado, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652963, 652919, 652967, 652917, 652964, 653831.